Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 178, NWS Goodland, KS

July 7, 2003Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2003, 6:41 PM MDT for Yuma County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 6:41 PM MDT (00:41 UTC)
Expired
Jul 7, 2003, 7:45 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS53 KGLD 080041
SVRGLD
COC125-080145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF YUMA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUMA AT 700 PM MDT
  CLARKVILLE AT 720 PM MDT
  ECKLEY AT 730 PM MDT
  WAUNETA AT 745 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...LAIRD AND WRAY.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4040 10278 4001 10278 4000 10205 4042 10216

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON JUL 7 2003

FORECAST CONCERNS ARE THE EXPECTED SEVERE WEATHER THIS AFTERNOON AND
EARLY EVENING FOLLOWED BY TEMPERATURES THROUGH THE 7 DAY PERIOD.

TONIGHT...ONE MORE ACTIVE AFTERNOON AND EARLY EVENING OF SEVERE
WEATHER BEFORE A DRYING TREND TAKES SHAPE. 700 THETA-E AXIS SETS UP
OVER FAR EASTERN COLORADO AND TO A LESSER EXTENT THE NEBRASKA/KANSAS
BORDER. 850 THETA-E CONVERGENCE STRENGTHENS ALONG THE ELEVATED
MOISTURE AXIS AND AS HAS BEEN THE CASE THE PAST SEVERAL DAYS MID AND
UPPER LEVEL FORCING MOVES IN FROM THE WEST. EXPECT SEVERE
THUNDERSTORMS AGAIN OVER THE ABOVE MENTIONED AREAS. THESE
THUNDERSTORMS WILL MOVE INTO SOUTHERN NEBRASKA BETWEEN 03Z-06Z WITH
THE EASTERN COLORADO ACTIVITY MOVING EAST THROUGH THE REMAINDER OF
THE FORECAST AREA PER MM5/4KM BAMEX/HPC/GFS. THESE MOVE EAST WITHIN
THE 700 THETA-E AXIS AND ELEVATED AREA OF LIFT. LOW TEMPS AGAIN 60 TO
65 WEST...NEAR 70 EAST.

TUESDAY...SOUTH WINDS CONTINUE AHEAD OF SURFACE LEE TROUGH. 700
THETA-E AXIS SETS UP FROM NEAR KMCK SOUTH THROUGH KGLD TO NEAR
TRIBUNE. THERE IS SOME WEAK UPWARD MOTION FROM 850-700 AS ANOTHER
700/500 SHORTWAVE MOVES ACROSS FROM THE WEST. 700 TEMPS FORECAST TO
BE +15 TO +16C WHICH IS WITHIN THE THRESHOLDS OF GETTING SEVERE
THUNDERSTORM GENERATION. 850 THETA-E CONVERGENCE STRENGTHENS IN THIS
AREA BETWEEN 00Z-03Z TIMEFRAME LENDING SUPPORT TO A FEW STORMS...
POSSIBLY SEVERE.

WEDNESDAY...COOL FRONT PUSHES THROUGH THE AREA BRINGING A RELIEF FROM
THE HEAT AND A CONTINUED DRY FORECAST. LATEST 850 GUIDANCE FROM THE
ETA/GFS SUPPORT READINGS IN THE UPPER 80S WEST TO NEAR 95 EAST. THIS
IS WELL COLLABORATED WITH SURROUNDING OFFICES.

THURSDAY...TEMPS QUICKLY REBOUND WITH A FRONTAL BOUNDARY SLICING
NORTHEAST TO SOUTHWEST ACROSS THE AREA. 850 TEMPS WARM HIGH
TEMPERATURES INTO THE MID 90S WEST TO NEAR 100 EAST. HAVE INCLUDED A
SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE FRONTAL BOUNDARY AS
700 MOISTURE AND 850 THETA-E CONVERGENCE ARE PRETTY GOOD.

IN THE 4 TO 7 DAY EXTENDED PERIOD (FRIDAY-MONDAY)...LATEST LONG
RANGE GUIDANCE HAS CHANGED A BIT. LATEST MRF NOW SUGGESTING THE
UPPER HIGH WILL MIGRATE A BIT FURTHER WEST THAN YESTERDAYS RUN...
ALLOWING A COLD FRONT TO PUSH THROUGH ON FRIDAY. FOR SATURDAY THE
UPPER HIGH IS PARKED OVER THE SOUTHWEST UNITED STATES WHILE AT THE
SURFACE WINDS VEER TO THE SOUTHEAST ON THE BACKSIDE OF THE SURFACE
HIGH. THE UPPER RIDGE PUSHES A BIT EAST ON SUNDAY WITH WARMING 850
TEMPS. THIS TREND CONTINUES ON MONDAY WITH WARMER TEMPS AND DRY
WEATHER PER 700 TEMPS.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 7 hours 58 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. ANOTHER
AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS IN EASTERN COLORADO.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING ALONG WITH AN UPPER
LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. ALSO ADDITIONAL STORMS
WILL DEVELOP THIS AFTERNOON ALONG THE KANSAS AND NEBRASKA BORDER
NEAR A STATIONARY FRONTAL BOUNDARY. THESE STORMS WILL THEN SPREAD
OVER THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ANY
STORMS THAT BECOME SEVERE WILL POSE A THREAT OF LARGE HAIL AND
DAMAGING DOWNBURST WINDS OF UP TO 70 MPH...WHICH CAN MOVE FAR AHEAD
OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. HOWEVER AN
ISOLATED TORNADO CAN NOT BE RULED OUT ALONG AND NORTH OF A LINE FROM
IDALIA COLORADO TO NORTON KANSAS.

HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S TO NEAR 100 AND LOW
RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL
OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.  A SLIGHT CHANCE FOR
THUNDERSTORMS WILL EXIST...A FEW COULD BECOME SEVERE. THE AREA OF
CONCERN IS ALONG A LINE FROM TRIBUNE KANSAS TO GOODLAND KANSAS TO
MCCOOK NEBRASKA.

HEAT WILL ALSO CONTINUE TO BE A CONCERN THROUGH WEDNESDAY WITH
TEMPERATURES AROUND 100.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

SMITH

In the hours before

Special weather statement, Jul 7, 5:07 PM MDT, 1 hour 34 minutes before
COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT MON JUL 7 2003

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
THE TRI-STATE AREA UNTIL MIDNIGHT CDT (11 PM MDT)...

EASTERN COLORADO COUNTIES IN THIS WATCH INCLUDE CHEYENNE...KIT
CARSON...AND YUMA.

NORTHWEST KANSAS COUNTIES IN THE WATCH INCLUDE CHEYENNE...
DECATUR...GOVE...LOGAN...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
AND WALLACE.

SOUTHWEST NEBRASKA COUNTIES IN THE WATCH INCLUDE DUNDY...
HITCHCOCK...AND RED WILLOW.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THE NEXT SEVERAL
HOURS AND MOVE EAST AND NORTHEAST. THE MAIN THUNDERSTORM THREAT WILL
BE STRONG AND DAMAGING WINDS. HOWEVER...THUNDERSTORMS WHICH DEVELOP
CLOSER TO THE NEBRASKA BORDER AND INTO SOUTHWEST NEBRASKA HAVE A
SOMEWHAT BETTER POTENTIAL TO PRODUCE HAIL AND PERHAPS AN ISOLATED
TORNADO.

DLF
Local storm report, Jul 7, 5:47 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    STRATTON                  CO   .75 INCH HAIL
07/07/03   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:44 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 7, 7:12 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jul 7, 7:43 PM MDTSevere Thunderstorm WarningGLDCheyenne62 min
Jul 7, 7:47 PM MDTSevere Thunderstorm WarningGLDYuma58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.